This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
What is acanthosis nigricans (AN)?
AN is a condition that causes dark, velvety patches to form on your skin. The patches form on your body folds and creases. The most common areas affected are the back of your neck, armpit, and groin. Your fingers, mouth, nipple area, bellybutton, face, or elbows may also be affected. Your symptoms may be mild or severe. The patches may itch or have an odor. Symptoms develop slowly. Over time, your skin may become thick and leathery.
What increases my risk for AN?
AN is more common in adults with darker skin. AN may be a sign of insulin resistance. This means your body cannot use insulin correctly. Insulin resistance can lead to diabetes. The following can also increase your risk:
- Obesity, diabetes, or cancer
- Certain medicines, such as steroids or birth control pills
- A family history of AN
- Polycystic ovary syndrome (PCOS), hypothyroidism, or an adrenal gland problem
How is AN diagnosed?
Your healthcare provider may be able to diagnose AN by looking at your skin. He or she will ask when your skin changes started, and if the changes have gotten worse over time. Tell him or her if you are taking any medicines. If you are a woman, tell him or her if you have PCOS or take birth control pills. The provider may also ask if anyone in your family has AN or diabetes. You may need any of the following to find the cause of AN:
- Blood tests may be used to check for medical problems that can cause AN.
- A blood glucose test or hemoglobin A1c test may be used to check the amount of glucose (sugar) in your blood. These tests may show if you have diabetes.
- An x-ray may be used to find medical problems that can cause AN.
How is AN treated?
The skin patches may not need treatment if they do not cause symptoms. Patches often fade when the cause of AN is treated. Your healthcare provider may stop or change your medicine if it is causing AN. You may need to lose weight. You may also need any of the following:
- Topical cream or gel medicines may be prescribed. These medicines may make the patches lighter or softer. You may also be given antibiotic cream or soap to use on your skin.
- Laser therapy may be used to treat thick skin.
What can I do to manage or prevent AN?
- Reach or maintain a healthy weight. AN skin patches often clear up after weight loss. Your healthcare provider can help you create a safe weight loss plan if you are overweight.
- Eat healthy foods. Healthy foods can help control your blood sugar levels. Examples of healthy foods include fruits, vegetables, whole-grain breads, low-fat dairy products, beans, lean meats, and fish. Your healthcare provider or dietitian can help you create a healthy meal plan.
- Exercise regularly. Exercise can help control your blood sugar level. Exercise can also help you manage your weight or lose weight. Try to get at least 30 minutes of exercise every day on most days of the week, or as directed.
- Use gentle skin care products. Some skin care products can irritate your skin and make AN worse. Ask your healthcare provider which skin care products you should use. He or she may also be able to prescribe or recommend soaps if the patches have an odor.
When should I contact my healthcare provider?
- You have new or worsening symptoms.
- You have questions or concerns about your condition or care.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.